• ColonCancer_WN's Avatar

    How do you balance all the side effects like gas, nausea, vomiting, constipation, bloating, weight gain, messy bags, etc?

    Asked by ColonCancer_WN on Thursday, January 24, 2013

    How do you balance all the side effects like gas, nausea, vomiting, constipation, bloating, weight gain, messy bags, etc?

    4 Answers from the Community

    4 answers
    • SueRae1's Avatar

      Balancing side effects is hard. except for messy bags( I have breast and kidney cancer) I've experienced all of the above, as well insomnia, night sweats, and ROID rage. Speak with your oncologist about what medications you can use. for example I given a prescription for Emend to control nausea, but didn't need, because I found ginger tea and candies work fine. I'm taking Gavaiscon to help with gas and acid reflux, I also tried gas X. Gavaiscon can help with constipation, but I was also told to use colace.

      Alas there is nothing I can do about the weight gain. I try to eat as little processed food as possible, watch my sodium, fat, and sugar intake.

      over 3 years ago
    • Peroll's Avatar

      The best thing I can recommend is to take each side effect and treat it seprately so here are my tips:

      Constipation, diarrhea and gas are all related so I trreat them together. Diarrhea can be controlled with over the counter anti diarrhea meds. You need to start at the first sign of diarrhea but be careful to not take too much as that can cause constipation. Constipation can be controlled with diet (fiber) and meds. Start with stool softener and forgress to more potent laxitives. Again be careful to not ovwer do it because you can easily get to diarrhea. With either diarrhea or constipation you can get gas and the meds may make that worse but it can be helped by over the counter gas meds. Again be careful to not take too much. With all of these issues I would avoid any first dates as you may make the wrong impression.

      Nausea and vomiting are common with a lot of chemo regimes and can be controlled with anti nause meds that your DR can perscribe. Get two or three as different ones work fo different people. The key to anti nause meds is to take them at the first sign of nausea or event pre-emptively as it is easier to contriol the earlier you catch it.

      With either diarrhea or vomiting you need to carefully watch for signs of dehydration as it can nit quickly and can land you in the hospital fast if not remedied. Be sure to drink lots of fluids and avoid diaruetics (things like caffene and nost sodas). Drinks like gatorade or just plain water are best.

      I have not had much experience with bloating or weight gain. With diarrhea and vomiting I lost weight instead. I expwerienced a rare thing a Dr that liked it when I gained weight. The best way to contriol weight is through diet and exercise which are recommended in either case. As you start chemo and other treatments you will need to adjust both your fdood intake and your exercise as things change. Ask for a referal to a dietician and physical therapy if you need help with diet and exeercise.

      I also have not had a bag so I can't giove advice from personal experience but here the obvious is to keep it clean as possible and to carry necessary cleaning supplies with you at all times. Don't count on there being the things you need when away from home.

      over 3 years ago
    • alivenwell's Avatar

      For me, the low fiber, low residue diet worked really well, however, I have not had to deal with bags. Soda can cause bloating and gas, so that may something to avoid, but you still need electrolytes to keep your system balanced. Non-carbonated sports drinks or pedialyte (for babies) are good options.

      over 3 years ago
    • Stella's Avatar

      Sounds like you are getting responses on all the other things. I have had a bag now for a year. Overall, I feel that I have adjusted, but it took some time. I still do have accidents and sometimes it is pretty bad. I have had some very embarassing moments and it usually takes a few days before I can laugh about it.Try different products and see what works for you. A good resource is an ostomy nurse through your cancer center, the hospital, out patient wound clinic, or the visiting nurse. I go to an ostomy support group which is pretty helpful. You may feel like you are the only one with a bag, but you are not. Let me know if you need any help.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.